Adolescent anaphylaxis to foods is a serious concern. Food allergy affects up to 10% of children and 2-3% of adults, and it is only increasing. The increase in food allergy has coincided with increased reports of food induced anaphylaxis. Adolescents constitute the highest proportion of deaths from anaphylaxis.
A recent study published in the Journal of Allergy and Clinical Immunology sought to determine the frequency and associated risk factors for adverse food reactions in adolescents (10-14 year old students). The major findings found were:
- Over 40% have experienced an adverse food reaction in the previous 12 months
- 10% of those episodes were reactions consistent with anaphylaxis
- Peanuts and tree nuts were the most common trigger food for reactions and those with nut allergy were at most risk of anaphylaxis
- Reactions were found to occur most commonly at home rather than restaurants or school.
The group of adolescents that had the most reactions were the female sex, having more than 2 food allergies and having asthma (resolved or current).
The study also showed that less than half (43.2%) of the cases of confirmed anaphylaxis reported using an epinephrine autoinjector. It is unclear why this is the case, but here in California a law was passed that all schools must be stocked with autoinjectors.
Although there are 8 major food allergens (milk, wheat, soy, eggs, peanuts, tree nuts, shellfish and fish), the study showed most cases of allergic triggers were from peanuts and tree nuts. Nuts elicit more severe reactions than exposure to other allergens such as milk and egg, which are often tolerated in a baked or processed form.
The rise of adolescent anaphylaxis from adverse reactions to foods highlights the importance of specific management and education strategies aimed at allergen avoidance in this high-risk age group. Epinephrine auto injectors should be renewed before expiration dates and food labels should be carefully read. It is important that adolescents should be aware of the signs of anaphylaxis and to always have an epinephrine auto-injector available.